Ryan Swain, a 36-year-old DJ from Malton, Yorkshire, was hospitalized in 2010 after experiencing severe vomiting and other complications while taking atomoxetine, also known by the brand name Strattera. Swain described the incident as a 'violent allergic reaction' that led to projectile vomiting for hours, reportedly causing a rupture of his stomach lining and vomiting blood. He stated that doctors told him the medication was the cause of his symptoms and that he 'flatlined for a second' and required resuscitation.

While Swain claims he suffered an allergic reaction, European drug safety watchdogs indicate that such reactions to atomoxetine are very rare, and their frequency is unknown. Typical signs of allergic reactions include rash, swelling, and breathing difficulties. Vomiting and nausea, however, are listed as common side effects of atomoxetine by the UK medicines watchdog NICE, alongside abdominal pain, loss of appetite, and constipation.

Following the experience, Swain stopped taking ADHD medication entirely, expressing a loss of faith in the system. He had previously tried methylphenidate, a stimulant medication, but found it made him feel like an "absolute zombie." Atomoxetine, a non-stimulant, initially worked well for him without significantly impacting his personality, though he later felt it affected his body.

Swain was diagnosed with ADHD in 2010 at the age of 20 after a nine-month wait and multiple specialist consultations. He described ADHD symptoms as including impulsivity, difficulty with planning, seeking immediate rewards, executive-function challenges, and not always processing future consequences. He now manages his condition through activities like skateboarding and music, using alarms and calendars for organization. Swain also works with young people and families to promote alternative ADHD management strategies.

ADHD referrals have seen a significant increase, with NHS figures showing a 20-fold rise since the turn of the century, and approximately 800,000 people in England are currently awaiting an ADHD assessment. NHS England estimates that around 2.5 million people in England live with ADHD, including many undiagnosed individuals. Approximately 270,000 people in England are currently taking ADHD medication, with stimulant drugs being the most common, though non-stimulant options like atomoxetine are also prescribed.

Recent expert warnings have highlighted potential risks for ADHD patients taking medication, particularly regarding cardiac issues. It was advised that doctors are sometimes failing to conduct necessary heart tests that could identify defects making certain medications particularly risky. Undiagnosed heart problems affect about one in 300 people. This concern was amplified after the inquest into the death of a 28-year-old finance worker, Jacob Wooderson, whose death was linked to an increase in his stimulant ADHD medication, Elvanse (lisdexamfetamine). He had been diagnosed with ADHD six months prior to his death. A coroner had called for a government inquiry into the safety of the drug, which is increasingly prescribed, but no such inquiry has been initiated. Dr. Steven Cox, chief executive of Cardiac Risk In The Young, advocates for all ADHD patients to be offered an electrocardiogram (ECG) before starting medication, as ADHD drugs can affect the heart and pose risks to individuals with underlying conditions.